BACKGROUND Supplement adulteration with anabolic-androgenic steroids (AAS) has been reported and AAS-associated drug-induced liver injury is clinically variable. OBJECTIVES We present two cases of AAS-associated drug-induced liver injury in deployed service members, including the first report of clinical hepatotoxicity with desoxymethyltestosterone. We highlight variable hepatotoxicity patterns of AAS, raise concern with inaccurate supplement labeling and identify educational resources. METHODS The first case presents with cholestatic jaundice following 10 weeks of prohormone use. Hepatobiliary imaging was unrevealing. Viral, autoimmune, and metabolic etiologies were excluded. Bilirubin normalized by 8 weeks after stopping the supplement. The second case presents with asymptomatic hepatocellular toxicity and marked dyslipidemia identified on service-related physical following 21 days of prohormone use. Aspartate aminotransferase and alanine aminotransferase normalized 4 weeks after supplement cessation; high-density lipoprotein and low-density lipoprotein returned to baseline at 8 weeks. Each supplement was volunteered for analytic testing. RESULTS Supplement label contents did not match gas chromatography/mass spectrometry analysis; 3 of 4 supplements contained federally regulated AAS. CONCLUSIONS AAS hepatotoxicity is clinically variable and dyslipidemia may be an important clinical indicator. False labeling introduces clinical risk and threatens mission readiness. Educational resources are available to facilitate information sharing. Supplement analysis informs of clinical risk of specific supplements and facilitates shared clinical decision-making.
Charles Magee, Stephen Witte, R. Kwok